South Dakota, 2009

Tornadoes and Flash Flooding in South Dakota, June 14 to 15, 2009

June 14 to 15, 2009 · NWS ABR · 19 events in 3 counties and zones

An upper level disturbance combined with a warm front and very unstable air brought severe thunderstorms to parts of central and north central South Dakota. Hail up to the size of golfballs, flash flooding, along with several tornadoes occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An upper level disturbance combined with a warm front and very unstable air brought severe thunderstorms to parts of central and north central South Dakota. Hail up to the size of golfballs, flash flooding, along with several tornadoes occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 6:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 6:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT SUN JUN 14 2009

.UPDATE...
TORNADO AND SEVERE THUNDERSTORM WATCHES ABOUND THIS EVENING ACROSS
THE CENTRAL AND NORTHERN HIGH PLAINS...INCLUDING SEVERE
THUNDERSTORM WATCH NUMBER 412 ACROSS MUCH OF THE FORECAST ZONES IN
THIS CWA ADJACENT TO THE MISSOURI RIVER VALLEY...VALID UNTIL 1 AM
CDT.

GRIDS/WORDS HAVE BEEN UPDATED TO INJECT SEVERE STORMS POSSIBLE
WORDING ACROSS THE WATCH AREA. OTHERWISE...ONLY ADDED A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE EASTERN HALF OF
FORECAST ZONES FOR LATE TONIGHT /AFTER 06Z/...FOR THIS AREA OF LOW
PRESSURE LIFTING OUT OF THE ROCKIES TONIGHT. THE UPPER LEVEL SHORT
WAVE ENERGY SHOULD LIFT RIGHT OUT ACROSS THIS CWA...WHERE LOW
LEVEL MOISTURE ADVECTION AND 850-700HPA WAA WILL BE IN PROGRESS.

THE SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE CONFINED OUT
WEST OF THIS CWA OVER FAR WESTERN SOUTH DAKOTA. HOWEVER...AS AN
850HPA LOW LEVEL JET STRENGTHENS TO 25 TO 35 KNOTS THIS
EVENING...THE THREAT FOR FURTHER THUNDERSTORM DEVELOPMENT AND/OR
MOVEMENT EASTWARD INTO PORTIONS OF CENTRAL SOUTH DAKOTA INCREASES.
0-6KM AND 0-3KM SHEAR THROUGH TONIGHT BEGINS TO WANE AFTER 06Z
WITH THE FORECASTED DECREASE OF MID AND UPPER LEVEL JET SUPPORT.
WILL CONTINUE TO MONITOR THE MOVEMENT/DEVELOPMENT OF CONVECTION
OUT WEST OF THIS CWA THROUGH THIS EVENING...AS WELL AS THE
POTENTIAL FOR CONVECTION TO FIRE UP ON THE DEVELOPING LOW LEVEL
JET ACROSS THE FAR WESTERN ZONES OF THIS CWA BETWEEN NOW AND 06Z.

NO CHANGES MADE TO THE OVERNIGHT LOW TEMPERATURES...AS HIGH LEVEL
CONVECTIVE DEBRIS CLOUDINESS AND LOW LEVEL MOISTURE ADVECTION
SHOULD HELP KEEP TEMPERATURES FROM FALLING MUCH PAST 60 DEGREES
TONIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

AN OLD FRONTAL ZONE IS STILL EVIDENT IN VISIBLE SATELLITE ALONG
THE NORTH DAKOTA SOUTH DAKOTA BORDER. THIS FEATURE IS VERY WEAK
AND DIFFICULT TO PICK OUT IN THE SURFACE REPORTS. A SOUTHERLY FLOW
HAS SET UP AHEAD OF AN APPROACHING WESTERN TROUGH. THIS TROUGH HAS
BEEN EJECTING PIECES OF ENERGY INTO THIS AREA WITH THE LATEST ONE
WEAKENING OVER CENTRAL SOUTH DAKOTA. WSR-88D CONTINUES TO SHOW
LIGHT RETURNS JUST WEST OF THE MISSOURI RIVER ASSOCIATED WITH AN
H5 UPPER LEVEL WAVE MOVING INTO THE UPPER LEVEL RIDGE OVER THE
DAKOTAS. THIS ENTIRE UPPER LEVEL TROUGH WILL TAKE ON A NEGATIVE
TILT THROUGH TONIGHT. RADAR ALSO IS SHOWING SOME CONVECTION IN FAR
WESTERN SOUTH DAKOTA IN BETTER AIR AND CLOSER TO THE H7 FEATURE
AND IN AREA OF EAST OR SOUTHEAST UPSLOPE FLOW. SHEAR FAVORS
SUPER CELLS WITH A THREAT OF HAIL AND WIND. EXPECT THESE STORMS TO
CONTINUE TO BUILD AND WORK THROUGH WESTERN SOUTH DAKOTA. EXPECT
THESE STORMS WILL HAVE A DIFFICULT TIME GETTING MUCH FARTHER THAN
THE RIVER. WEAK H85 LOW LEVEL JET FORMS TONIGHT BUT PRIMARILY
POINTS TO WESTERN PART OF THE STATE. WAS VERY SLOW TO SPREAD LOW
PROBABILITY SHOWERS AND THUNDERSTORMS TONIGHT. TOMORROW AND FOR
THE NEXT SEVERAL DAYS THE WESTERN ENERGY ALOFT CONTINUES ITS
ASSAULT ON THE CENTRAL UNITED STATES UPPER RIDGE. SEVERAL RATHER
WELL DEVELOPED WAVES MOVE TOWARD THE AREA. TOMORROW AFTERNOON A
LARGE CHUNK OF THE UPPER TROUGH MOVES OUT ACROSS WESTERN SOUTH
DAKOTA. BUF KIT SOUNDINGS IN NORTHWEST SOUTH DAKOTA SHOW LARGE CAPE
PROFILES ABOVE 2500 J/KG AND PRECIPITABLE WATER ABOVE AN INCH.
LOCATIONS FARTHER EAST SEEM ABLE TO SUPPORT CONVECTION BUT IN AN
INCREASINGLY UNFAVORABLE ENVIRONMENT. TUESDAY COULD AGAIN SUPPORT
CONVECTION AS A CLOSED H5 UPPER LOW MOVES OVER A REBUILDING UPPER
LEVEL RIDGE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY SHOULD REMAIN DRY AS UPPER LEVEL LOW MOVES PAST THIS
AREA AND UPPER RIDGE REBUILDS. THERE SEEMS TO BE SOME AGREEMENT
TODAY AMONG THE MEDIUM RANGE AT LEAST IN THE NEAR TERM. GFS
SOLUTION SEEMS PRETTY REASONABLE WITH SECOND PACIFIC LOW MOVING
INTO REMNANTS OF UPPER RIDGE ON THURSDAY AS SOUTHWEST UNITED
STATES LOW CUTS OFF AND SLIDES OFF SHORE. DURING THE DAY ON FRIDAY
THE NORTHERN TROUGH MOVES OVER THE AREA AND SHARPENS CONSIDERABLY
AS IT STARTS TO TAKE ON A NEGATIVE TILT. SO IT APPEARS THAT
THURSDAY NIGHT WILL SEE THE END OF THE PRECIPITATION AS UPPER
RIDGE REFORMS FRIDAY INTO SATURDAY. TEMPERATURES LOOK GOOD WITH
THE ABOVE MENTIONED SCENARIO. IF THERE IS A CHANGE IN SKY COVER OR
PRECIPITATION THE TEMPERATURES WILL NEED SOME ADJUSTMENT. GOING
GRIDS ARE JUST SLIGHTLY ABOVE NORMAL VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...
VFR CONDITIONS CONTINUE IN PLACE AT ALL TAF LOCATIONS THIS
EVENING. CONVECTION HAS DEVELOPED IN FAR WESTERN SOUTH
DAKOTA...AND MAY EVOLVE LATE THIS EVENING AND OVERNIGHT INTO AN
ORGANIZED CLUSTER OF THUNDERSTORMS. ADDITIONAL ISOLATED TO
SCATTERED THUNDERSTORMS MAY BE ABLE TO GET GOING BY LATE THIS
EVENING WEST OF THE KPIR TERMINAL AND SLOWLY MOVE EAST.
KMBG...KABR AND KATY MAY SEE SOME SCATTERED SHOWERS /PERHAPS EVEN
A THUNDERSTORM OR TWO/ LATE TONIGHT INTO EARLY MONDAY MORNING.
BUT...FOR THE TIME BEING...WILL ONLY INTRODUCE RAIN MENTION AT
KABR AND KATY AS THE EVENING WEARS ON...IF RADAR/SATELLITE TRENDS
WARRANT ITS INCLUSION FOR LATER TONIGHT. THERE MAY BE PERIODS OF
MVFR CEILINGS...IN PARTICULAR OVER KPIR AND KMBG AIRSPACE...LATER
TONIGHT AS LOW LEVEL MOISTURE STREAMS NORTHWARD. HIGH-LEVEL
CONVECTIVE DEBRIS CLOUDS MAY INHIBIT THEIR DEVELOPMENT...THOUGH.
REMOVED MENTION OF THUNDER EARLY THIS EVENING AT THE KPIR
TERMINAL...AS THERE IS PRESENTLY NO SIGN OF CONVECTION DEVELOPING
THERE. HOWEVER...WILL BE REINTRODUCING IT THERE LATER THIS
EVENING/OVERNIGHT...SHOULD STORMS BEGIN TO DEVELOP TO THE WEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...KEEFE
LONG TERM...KEEFE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 5:53 PM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
753 PM CDT SUN JUN 14 2009

SDZ003-009-015-016-033>035-045-048-160100-
CORSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-LYMAN-
753 PM CDT SUN JUN 14 2009 /653 PM MDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED ACROSS THE
AREA...VALID UNTIL 1 AM CDT. THE PRIMARY SEVERE WEATHER THREATS
ARE LARGE HAIL AND SEVERE THUNDERSTORM WIND GUSTS WITH STORMS THAT
MAY DEVELOP ACROSS CENTRAL SOUTH DAKOTA THIS EVENING OR WORK INTO
CENTRAL SOUTH DAKOTA FROM THE WEST LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH NEXT
WEEK...WITH WEDNESDAY BEING THE ONLY DAY THUNDERSTORMS ARE NOT
FORECAST. NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST
APPEARS FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY SUNDOWN...MAINLY ALONG AND
WEST OF THE MISSOURI RIVER...IF THUNDERSTORMS OUT OVER FAR WESTERN
SOUTH DAKOTA CAN ORGANIZE INTO A CLUSTER OR LINE OF STORMS...AND
WORK EAST. IF THUNDERSTORMS DEVELOP LATE THIS EVENING OVER CENTRAL
SOUTH DAKOTA ON A STRENGTHENING LOW LEVEL JET...THEY WOULD LIKELY
REACH SEVERE LIMITS AS WELL.

MNZ039-046-SDZ004>008-010-011-017>023-036-037-051-160100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-
HAND-BUFFALO-
753 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY BE ABLE TO WORK ACROSS NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA LATE TONIGHT. HOWEVER...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH NEXT
WEEK...WITH WEDNESDAY BEING THE ONLY DAY THUNDERSTORMS ARE NOT
FORECAST. NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST
APPEARS FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

DORN

In the hours before

Special weather statement, Jun 14, 8:18 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT SUN JUN 14 2009

SDZ033-150415-
STANLEY-
918 PM MDT SUN JUN 14 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
STANLEY COUNTY UNTIL 1015 PM MDT...

AT 916 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING
NEAR BUNKER...OR 28 MILES NORTHEAST OF PHILIP...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE BUNKER AND HAYES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4428 10118 4434 10118 4438 10116 4445 10116
      4445 10090 4417 10091 4418 10119 4427 10119
TIME...MOT...LOC 0318Z 181DEG 14KT 4422 10115

DORN

The radar

The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 tornado, 2 flash flood. Local standard time, as filed.

Hail, Corson

When
June 14, 11:00 PM MST
Where
Corson County, 4 mi SE of Little Eagle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.630, -100.760

Flash Flood, Dewey

When
June 15, 4:30 PM MST to 6:30 PM MST
Where
Dewey County, 12.91 mi NNW of Parade to 10.14 mi NE of Bear Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.200, -101.210

Heavy rain caused flash flooding on the Moreau River with the bridge on Route 14 being overtopped. The bridge had to be closed west of Green Grass. A basement was also flooded three miles east of Green Grass along with several roads in the area.

Hail, Dewey

When
June 15, 4:50 PM MST
Where
Dewey County, 10.15 mi NW of Parade
Measured
1 in hail
Reported by
Public
Coordinates
45.150, -101.220

Hail, Dewey

When
June 15, 5:15 PM MST
Where
Dewey County, 0.49 mi W of Eagle Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.000, -101.240

Hail, Dewey

When
June 15, 5:40 PM MST
Where
Dewey County, 0.98 mi W of Parade
Measured
1.75 in hail
Reported by
Public
Coordinates
45.030, -101.120

Hail, Dewey

When
June 15, 5:45 PM MST
Where
Dewey County, 5.61 mi N of Eagle Butte
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.080, -101.250

Hail, Dewey

When
June 15, 5:47 PM MST
Where
Dewey County, 1.2 mi NW of Eagle Butte
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
45.010, -101.250

Flash Flood, Dewey

When
June 15, 6:00 PM MST to 6:45 PM MST
Where
Dewey County, 0.66 mi WSW of Eagle Butte to 1.07 mi ESE of Eagle Butte
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.996, -101.242

Heavy rain flooded several roads in and around Eagle Butte.

Hail, Dewey

When
June 15, 6:10 PM MST
Where
Dewey County, 1.2 mi NW of Eagle Butte
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
45.010, -101.250

Hail, Dewey

When
June 15, 6:20 PM MST
Where
Dewey County, 1.2 mi NW of Eagle Butte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.010, -101.250

Hail, Dewey

When
June 15, 6:23 PM MST
Where
Dewey County, 1.2 mi NW of Eagle Butte
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
45.010, -101.250

Hail, Stanley

When
June 15, 7:00 PM MST
Where
Stanley County, 11.58 mi ENE of Hayes Hamilton Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.690, -101.080

Hail, Dewey

When
June 15, 7:05 PM MST
Where
Dewey County, 20.52 mi SSW of Thatcher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.730, -101.020

Hail, Stanley

When
June 15, 7:25 PM MST
Where
Stanley County, 8.96 mi E of Hayes Hamilton Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.650, -101.120

Tornado, Stanley

When
June 15, 8:05 PM MST to 8:11 PM MST
Where
Stanley County, 2.96 mi W of Hayes to 1.98 mi W of Hayes
Rating
EF0
Path length
0.99 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.370, -101.080

A tornado touched down west of Hayes and traveled almost a mile before lifting. No damage occurred.

Hail, Stanley

When
June 15, 8:11 PM MST
Where
Stanley County, 5.43 mi W of Hayes
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.370, -101.130

Tornado, Stanley

When
June 15, 8:20 PM MST to 8:23 PM MST
Where
Stanley County, 0.99 mi E of Hayes Airstrip to 1.42 mi E of Hayes Airstrip
Rating
EF0
Path length
0.43 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.370, -100.980

A second tornado touched down east of Hayes with no damage occurring.

Tornado, Stanley

When
June 15, 8:30 PM MST to 8:35 PM MST
Where
Stanley County, 5.93 mi E of Hayes Airstrip to 6.58 mi E of Hayes Airstrip
Rating
EF0
Path length
0.66 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.370, -100.880

A third tornado touched down east of Hayes with no resulting damage.

Hail, Stanley

When
June 15, 8:39 PM MST
Where
Stanley County, 4.43 mi NW of Bunker
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.270, -101.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184661, 184652, 184672, 184675, 184669, 184662, 184664, 184659, 184677, 184679, 184681, 184684, 184688, 184689, 184709, 184690, 184713, 184715, 184691.